Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 69, NWS Aberdeen, SD

July 4, 2011Brown County, Edmunds County, McPherson County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 4, 2011, 9:35 PM CDT for Brown County, Edmunds County, McPherson County, South Dakota. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2011, 9:35 PM CDT (02:35 UTC)
Expired
Jul 4, 2011, 10:30 PM CDT
In force
55 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.75 in
Wind
70.0 mph

Counties Brown County, SD, Edmunds County, SD, McPherson County, SD

The radar

The Aberdeen radar (KABR), 29 km from the middle of the area, began a volume at 02:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 10:03 PM CDTHAIL 13 Ene Wetonka, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 4:45 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.6 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2011-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3256 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2011-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3256 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1088 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
1.3
Supercell composite
9.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

342 
WUUS53 KABR 050235
SVRABR
SDC013-045-089-050330-
/O.NEW.KABR.SV.W.0069.110705T0235Z-110705T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
935 PM CDT MON JUL 4 2011

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL BROWN COUNTY IN NORTHEAST SOUTH DAKOTA...
  NORTHEASTERN EDMUNDS COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  SOUTHEASTERN MCPHERSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 1030 PM CDT

* AT 930 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
  WETONKA...OR 18 MILES NORTHEAST OF IPSWICH...MOVING SOUTHEAST AT 10
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WETONKA AROUND 945 PM CDT...
  RICHMOND LAKE REC AREA AND MINA AROUND 1030 PM CDT...

THIS WARNING INCLUDES HIGHWAY 281 BETWEEN MILE MARKERS 207 AND 215.

THIS WARNING INCLUDES HIGHWAY 12 BETWEEN MILE MARKERS 274 AND 277.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS AND DESTRUCTIVE HAIL CAPABLE OF
PRODUCING SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A
SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

&&

LAT...LON 4567 9843 4541 9876 4561 9901 4581 9878
TIME...MOT...LOC 0235Z 311DEG 9KT 4564 9879
WIND...HAIL 70MPH 1.75IN

$$
DORN
1 follow-up statement
057 
WWUS53 KABR 050253
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
953 PM CDT MON JUL 4 2011

SDC013-045-089-050330-
/O.CON.KABR.SV.W.0069.000000T0000Z-110705T0330Z/
MCPHERSON SD-EDMUNDS SD-BROWN SD-
953 PM CDT MON JUL 4 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
BROWN...NORTHEASTERN EDMUNDS AND SOUTHEASTERN MCPHERSON COUNTIES
UNTIL 1030 PM CDT...

AT 940 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM PRODUCING 
QUARTER SIZE HAIL NEAR WETONKA.  THIS STORM WAS LOCATED NEAR 
WETONKA...OR 17 MILES NORTHWEST OF ABERDEEN...MOVING SOUTHEAST AT 10 
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RICHMOND LAKE REC AREA AROUND 1030 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

&&

LAT...LON 4562 9891 4573 9875 4567 9843 4541 9876
TIME...MOT...LOC 0252Z 311DEG 9KT 4561 9874
WIND...HAIL <50MPH 1.00IN

$$
DORN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 9:30 PM CDT, 5 minutes earlier.

Area forecast discussion, Jul 4, 9:30 PM CDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
930 PM CDT MON JUL 4 2011

.UPDATE...
CONVECTION FINALLY UNDERWAY ACROSS THE CWA AS OF 0145 UTC...WITH
SEVERAL CELLS NOW DEVELOPING ALONG THE SFC BOUNDARY/COLD FRONT
EXTENDING FROM ERN ND SWWD THRU CENTRAL SD. UP UNTIL NOW...CINH
WAS JUST STRONG ENOUGH TO PREVENT DEEP CONVECTION FROM INITIATING.
NEVERTHELESS...VERY MOIST PBL /SFC TDS IN THE LOW- MID 70S/ COMBINED
WITH STEEP MID- LEVEL LAPSE RATES IS LEADING TO ROBUST MLCAPE
VALUES IN EXCESS 2500 J/KG ACROSS MUCH OF THE AREA /REF 00Z KABR
SOUNDING/. IN ADDITION...S/SELY SFC WINDS AHEAD OF SFC FRONT
COMBINED WITH MODEST WESTERLY MID LEVEL FLOW AROUND 30 KNOTS IS
YIELDING EFFECTIVE SHEAR VALUES AROUND 40 KNOTS. SO...CURRENT
THINKING IS THE CONVECTION WILL CONTINUE TO INTENSIFY AND EXPAND
AS A SUBTLE SHORTWAVE APPROACHES THE AREA FROM WY/MT AND ENHANCES
UPPER LEVEL ASCENT. THUS...SCATTERED STRONG TO SEVERE STORMS ARE
STILL POSSIBLE LATE THIS EVENING AND OVERNIGHT...WITH THE MAIN
THREAT BEING LARGE HAIL AND DOWNBURST WINDS. STORMS ALSO SEEM TO BE
MOVING RATHER SLOWLY...SO POTENTIAL FOR HEAVY RAINFALL ALSO
CONTINUES.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH THROUGH WEDNESDAY NIGHT

MAIN CONCERNS FOR THE SHORT TERM OBVIOUSLY CENTER AROUND
CONVECTION AND POSSIBLE SEVERE. FRONTAL BOUNDARY HAS PUSHED INTO A
POSITION STRETCHING FROM AROUND KDVL...SOUTH TO ABOUT KPHP. THE
SOUTHERN PART OF THE FRONT OVER SOUTH DAKOTA IS HANGING MORE BACK
TO THE WEST VS NORTH DAKOTA WHERE STRONGER PRESSURE RISES ARE
DROPPING INTO NORTHWEST NORTH DAKOTA. MLCAPES NEAR THE FRONT ARE
NEARLY UP TO 4K J/KG WITH ONLY SLIGHT AMOUNTS OF MLCIN LEFT TO
OVERCOME. MEANWHILE VISIBLE SATELLITE INDICATES STORMS DEVELOPING
OVER FAR NORTHERN NORTH DAKOTA...AND ACROSS THE BLACK
HILLS/NORTHERN WYOMING. CU FIELD IS EXPANDING ACROSS SOUTHWEST SD
AND THROUGHOUT THE UPPER JAMES VALLEY. SO WHERE DOES ALL THIS
LEAD? LOOKS LIKE STORMS WILL FIRE ALONG THE FRONT OVER NORTH
DAKOTA AND THEN SLIDE S/SE TOWARD NC/NORTHEAST SOUTH DAKOTA THIS
EVENING. ALSO...S/W ENERGY OVER THE INTERMOUNTAIN REGION SHOULD
SLIDE INTO WESTERN SOUTH DAKOTA LATER THIS EVENING...WITH
ACCOMPANYING COOLER AIR ALOFT...THUS ALLOWING FOR GREATER COVERAGE
OF CONVECTION TO FORM AND MOVE E/SE. LLJ LOOKS LIKE IT WILL FOCUS
MORE SO OVER SOUTH CENTRAL SOUTH DAKOTA OVERNIGHT...THUS
SUGGESTING THAT THE HIGHEST POTENTIAL FOR DECENT MCS FORMATION AND WIDESPREAD
HEAVY RAIN TO BE OVER SOUTHERN SOUTH DAKOTA OVERNIGHT. FLASH FLOOD
WATCH AREAL COVERAGE LOOKS FINE FOR NOW. ALONG WITH THE UNSTABLE
ATMOSPHERE IS A MODERATE AMOUNT OF DEEP LAYER SHEAR AND STEEP
H7-H5 LAPSE RATES WHICH SHOULD SUPPORT BIG HAIL AND STRONG WINDS.
LOW LEVEL SHEAR SOMEWHAT MARGINAL THUS TORNADIC POTENTIAL LOOKS
LIMITED.

FOR TUESDAY THERE MAY BE SOME LINGERING ACTIVITY OVER THE EASTERN
AND SOUTHERN CWA IN THE MORNING BEFORE IT MOVES MOSTLY OUT THE
FORECAST AREA IN THE AFTERNOON. THEN IT LOOKS DRY FOR TUESDAY
NIGHT THROUGH WEDNESDAY UNDER THE INFLUENCE OF A SURFACE HIGH
PRESSURE AND LOWER DEWPOINTS. A CHANCE OF CONVECTION RETURNS TO
THE FORECAST FOR WEDNESDAY NIGHT AS LLJ AGAIN RAMPS UP OVER THE
WESTERN HIGH PLAINS AND THEN SHIFTS TOWARD THE WESTERN CWA
WEDNESDAY NIGHT.

.LONG TERM...THURSDAY THROUGH MONDAY
THE OVERALL FLOW PATTERN FORECAST REMAINS UNCHANGED. THIS CWFA HIS
HANGING OUT WITHIN OR JUST ON THE FRINGE OF THE POLAR JET
WESTERLIES IN THE OUT PERIODS. STILL UNDER THE INFLUENCE OF A
DEPARTING SURFACE HIGH PRESSURE ON THURSDAY...WITH RETURN FLOW
WELL ESTABLISHED. THERE CONTINUES TO BE A COLD FRONT FORECAST TO
SWEEP THROUGH THE CWFA BASICALLY FRIDAY NIGHT/SATURDAY...AND SOME
OF THE BEST CHANCES FOR SHOWERS AND THUNDERSTORMS LINE UP ALONG
THIS FROPA. BEYOND THAT...MODELS PROG AN UPPER LEVEL JET STREAK TO
SET UP ACROSS NORTH DAKOTA AND MINNESOTA BY LATE IN THE
PERIOD...WITH THE RIGHT ENTRANCE REGION PLACEMENT ANGLING BACK
ACROSS THE WESTERN DAKOTAS AND MONTANA...WHERE ALL THE BEST LOW
LEVEL WAA/MOISTURE ADVECTION/LLJ BEGINS TO POINT TO SUNDAY AND
MONDAY. SO...CONVECTIVE CHANCES MAY SUBSIDE BRIEFLY SATURDAY NIGHT
INTO SUNDAY...BUT THE SET UP MAKES THEM NECESSARY FOR SUNDAY NIGHT
AND MONDAY.

TEMPERATURES WILL BE NEAR NORMAL DURING THE EXTENDED GIVEN THE
ACTIVE WEATHER PATTERN OF PERIODIC COLD FROPAS...KEEPING THINGS
FROM GETTING OVERLY WARM BENEATH AN UPPER LEVEL RIDGE IN PLACE
OVER THE COUNTRY'S MID-SECTION.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

LATEST RADAR IMAGERY AS OF 0230Z IS INDICATING SCATTERED STRONG TO
SEVERE THUNDERSTORMS DEVELOPING ACROSS THE FORECAST AREA. SOME OF
THESE STORMS MAY AFFECT THE TAF SITES...PACKING IFR CONDITIONS IN
HEAVY RAINFALL...AND PERHAPS SOME HAIL AND DAMAGING WINDS.
SCATTERED STORMS ARE EXPECTED TO PERSIST ACROSS MUCH OF THE
OVERNIGHT HOURS AS A COLD FRONT SWEEPS ACROSS THE AREA.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH UNTIL 7 AM CDT /6 AM MDT/ TUESDAY FOR BUFFALO-
     HAND-HUGHES-HYDE-JONES-LYMAN-STANLEY-SULLY.

MN...NONE.
&&

UPDATE...FOWLE
SHORT TERM...TDK
LONG TERM...DORN
AVIATION...FOWLE

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 4, 4:46 AM CDT, 16 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
446 AM CDT MON JUL 4 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-051000-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
446 AM CDT MON JUL 4 2011 /346 AM MDT MON JUL 4 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THIS EVENING...SOME OF
WHICH WILL BE SEVERE WITH LARGE HAIL AND HEAVY RAINFALL POSSIBLE.
A FLASH FLOOD WATCH IS IN EFFECT FOR SOUTH CENTRAL SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE ON TUESDAY BUT THE SEVERE THREAT
APPEARS MINIMAL AT THIS TIME. THUNDERSTORMS THEN RETURN TO THE
FORECAST BY THE END OF THE WEEK AND THROUGH THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING ACROSS CENTRAL
SOUTH DAKOTA...AS WELL AS NORTHEAST SOUTH DAKOTA AND WEST CENTRAL
MINNESOTA.

TMT

In the hours before

Local storm report, Jul 4, 9:24 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
924 PM CDT MON JUL 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0921 PM     HAIL             5 NW WETONKA            45.68N 98.84W
07/04/2011  E1.00 INCH       MCPHERSON          SD   PUBLIC

&&

EWY

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 9:10 PM CDTSevere Thunderstorm WarningABRBrown, Edmunds, McPherson50 min
Jul 4, 10:00 PM CDTFlash Flood WarningABRBrown, McPherson3 hr
Jul 4, 10:12 PM CDTSevere Thunderstorm WarningABRHughes, Stanley, Sully63 min
Jul 4, 10:23 PM CDTSevere Thunderstorm WarningABRBrown, Edmunds, McPherson67 min
Jul 4, 10:56 PM CDTFlash Flood WarningABRDewey, Hughes, Potter, Stanley, Sully6 hr
Jul 4, 10:57 PM CDTSevere Thunderstorm WarningABRDewey, Potter, Stanley, Sully63 min
Jul 4, 11:06 PM CDTSevere Thunderstorm WarningABRJones, Lyman54 min
Jul 4, 11:14 PM CDTFlash Flood WarningABRBrown3 hr
Jul 4, 11:17 PM CDTSevere Thunderstorm WarningABRBrown, Day, Spink45 min
Jul 4, 11:58 PM CDTSevere Thunderstorm WarningABREdmunds, Faulk, Hand, Hyde, Potter, Sully and 1 more62 min
Jul 5, 12:24 AM CDTFlash Flood WarningABRJones, Lyman, Stanley5 hr
Jul 5, 12:49 AM CDTSevere Thunderstorm WarningABRGrant, Roberts41 min
Jul 5, 12:50 AM CDTSevere Thunderstorm WarningABRBrown55 min
Jul 5, 12:57 AM CDTSevere Thunderstorm WarningABRGrant, Roberts40 min
Jul 5, 1:35 AM CDTSevere Thunderstorm WarningABRBrown, Day, Edmunds, Faulk, Spink45 min
Jul 5, 1:53 AM CDTFlash Flood WarningABRBrown97 min
Jul 5, 2:41 AM CDTFlash Flood WarningABREdmunds2 hr
Jul 5, 3:19 AM CDTAreal Flood WarningABRBrown, Edmunds, McPherson13 days
Jul 5, 6:04 PM CDTAreal Flood WarningABRCodington23 hr
Jul 5, 6:33 PM CDTAreal Flood WarningABRGrant23 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.